Virginia, 2023Damaging Winds in Virginia, July 29, 2023
July 29, 2023 · NWS RNK · 34 events in 15 counties and zones
An upper level area of low pressure and and associated cold front dropped into the the Mid-Atlantic region. Storms erupted by midday, aided in part by large-scale forcing, but also driven by diurnal heating and unstable air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level area of low pressure and and associated cold front dropped into the the Mid-Atlantic region. Storms erupted by midday, aided in part by large-scale forcing, but also driven by diurnal heating and unstable air. A few organized clusters of storms produced wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 29, 1:27 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 29, 1:27 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EDT Sat Jul 29 2023
.SYNOPSIS...
Another round of potentially strong to severe thunderstorms is
expected through this evening as a cold front approaches from
the Great Lakes region. The cold front will advance across the
lower Mid-Atlantic on Sunday, though additional showers and
thunderstorms will remain possible in the afternoon hours. High
pressure will return for the early half of the workweek,
resulting in drier conditions. Beginning tomorrow temperatures
will be cooler and closer to normal conditions.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM EDT Saturday...
...Strong to severe line of storms expected this afternoon and
evening...
An upper low situated in the southern stream continues to spin
over the Deep South today, while a northern stream system was
moving through the Great Lakes. The axis of this northern system
will pass from west to east across our forecast area this
afternoon and evening. A Heat Advisory remains in effect for
much of the Piedmont and Roanoke through 8 PM where heat indices
are above 100 degrees currently.
Clouds were able to clear out earlier today, and plenty of
sunshine has helped DCAPEs jump to around 1300 J/kg across a
large swath of the Blue Ridge. While some better moisture and
thus instabilities are found to our WSW, this afternoon's RNK
18Z sounding shows just a negligible cap with plenty of dry air
around to produce damaging downbursts.
CAMs are depicting an impressive line of storms forming -
similar to yesterday - but this time coalescing closer to the
Blue Ridge before racing south. Reflectivities at times
yesterday appeared ragged, and this was due to evaporative
cooling in the rear flank downdrafts eating away at the
precipitation. This cooling helped to accelerate the MCS, and
expect a similar radar presentation today leading to another
afternoon of widespread damaging winds as it moves south. The
main area of precipitation should be south of our area around
9-10 PM. Our PWATs are 1.4-1.6" and we are expecting heavy
rainfall. Flooding is not a large threat with storms moving
quickly, but ponding of water in low water crossings is likely.
A surface front will be accompanying much of this activity, but
there is some questions as to how far away the system pushes
south on Sunday. If the boundary is still near our southern
area tomorrow, we will not be as close to the drier air, and
afternoon showers and storms will be possible again, mainly
along the Blue Ridge. These storms would be more diurnal and not
nearly as strong as the last 2 days. It should feel much more
comfortable with temperatures from about 78 to 90 degrees and
lower dew points.
Conditions will otherwise remain muggy for tonight, with the
potential for patchy fog given moist soil conditions.
Confidence in the near term forecast is moderate.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...
Quiet start to the workweek...
A region of surface high pressure centered over the southern
Great Lakes will make for quiet weather the first half of this
workweek. As the high slowly trudges east, its influence will
prevent the formation of precip. Some generally drier air for
this time of year will also be in place, which only further
contributes to the lack of activity. Being that this is behind a
frontal passage on Sunday, temperatures will be a touch cooler
than normal, but will moderate by later in the week. Highs in
this period will be in the mid-70s west of the Blue Ridge,
mid-80s east. Overnight lows in the mountains will drop into the
50s thanks to the low dewpoints and mostly clear skies.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 220 PM EDT Saturday...
The quiet weather will continue for Wednesday. An area of low
pressure in the southern plains will be attempting to strengthen
and move east, while a front closer to Canada will
independently be traversing the CONUS west to east as well. The
southern low pressure system could support some scattered
precipitation as early as Thursday, but more widespread rainfall
will be possible with the front which will likely pass through
the CWA late on Friday or on Saturday. Some mid-level troughing
will also accompany the front, adding confidence to shower/storm
formation.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 245 PM EDT Saturday...
Expect VFR conditions until a broken line of SHRA/TSRA moves
from north to south across the area beginning around 20Z this
afternoon for the northern terminals and lasting through 03Z
for southern terminals like DAN. Damaging winds and heavy
downpours reducing visibilities to 1/4SM for brief periods of
time are expected. Convection will quickly shift south after
03Z. Some dense fog is possible overnight depending on where
clouds diminish.
EXTENDED AVIATION OUTLOOK...
Looking to Sunday, there will be the potential for another round
of SHRA/TSRA that develops in the afternoon and evening, mainly
along the Blue Ridge and south. Gusty winds and restrictions
will be possible in the vicinity of SHRA/TSRA, but these will be
more garden type storms instead of a large line.
Monday through Wednesday look VFR under dry high pressure. The
next chance of rain arrives Thursday as a front approaches from
the west.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ022-023-
033>035-044>047-058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ006.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SHHazardous weather outlook, Jul 29, 2:48 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Sat Jul 29 2023
NCZ006-VAZ022-023-033>035-044>047-058-059-302000-
Caswell-Roanoke-Botetourt-Franklin-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
348 PM EDT Sat Jul 29 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>005-018>020-VAZ012>020-024-032-043-302000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Rockbridge-Patrick-Henry-
348 PM EDT Sat Jul 29 2023
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ007-009>011-WVZ042>044-507-508-302000-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
348 PM EDT Sat Jul 29 2023
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
RCS
In the hours before
Local storm report, Jul 29, 10:35 AM EST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1135 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Dmg 1 N Troutdale 36.71N 81.44W
07/28/2023 Grayson VA Public
Large tree limb down on a power line at
Grayson Highlands Base Camp.
&&
SHHSpecial weather statement, Jul 29, 2:57 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Sat Jul 29 2023
VAZ007-292030-
Tazewell VA-
357 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern
Tazewell County through 430 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tiptop, or 8 miles north of Tazewell, moving east
at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Tiptop...
Boissevain...
and Gratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.
&&
LAT...LON 3721 8156 3723 8153 3723 8151 3725 8150
3725 8148 3727 8145 3727 8142 3730 8140
3728 8129 3727 8128 3715 8133 3711 8134
3720 8161
TIME...MOT...LOC 1957Z 287DEG 21KT 3725 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Jul 29, 3:17 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sat Jul 29 2023
VAZ007-009-292045-
Tazewell VA-Smyth VA-
417 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of north central Smyth
and southwestern Tazewell counties through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Claypool Hill, or over Cedar Bluff, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tazewell...
Cedar Bluff...
Bandy...
Claypool Hill...
Asberrys...
and Cliffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.
&&
LAT...LON 3717 8172 3712 8140 3704 8144 3704 8146
3703 8145 3692 8151 3703 8180
TIME...MOT...LOC 2017Z 286DEG 24KT 3708 8171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Jul 29, 3:22 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
422 PM EDT Sat Jul 29 2023
VAZ007-010-292045-
Tazewell VA-Bland VA-
422 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of east central
Tazewell and central Bland counties through 445 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gratton, or near Burkes Garden, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bland...
Bluefield...
Bastian...
Burkes Garden...
Clear Fork...
Hicksville...
and Kimberling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.
&&
LAT...LON 3725 8134 3721 8099 3703 8109 3702 8111
3704 8113 3703 8116 3711 8141
TIME...MOT...LOC 2022Z 285DEG 23KT 3717 8137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, Jul 29, 3:40 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT Sat Jul 29 2023
VAZ022-023-034-292115-
Botetourt VA-Roanoke VA-Bedford VA-
440 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and south central
Botetourt Counties, the City of Salem and the City of Roanoke through
515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a developing strong
thunderstorm over Hollins, or near Roanoke, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Stewartsville...
Montvale...
Hollins...
and Goodview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, south central, southwestern and west central Virginia...and
southeastern West Virginia.
&&
LAT...LON 3745 7956 3718 7955 3721 7978 3723 7978
3721 7980 3723 7982 3722 7983 3722 7985
3723 7989 3725 8009 3736 8008
TIME...MOT...LOC 2040Z 268DEG 23KT 3732 7993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, Jul 29, 3:42 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Sat Jul 29 2023
NCZ003-004-VAZ016-032-292115-
Stokes NC-Surry NC-Patrick VA-Carroll VA-
442 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes, southeastern Carroll and
southwestern Patrick Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a developing strong
thunderstorm over Cana, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Fancy Gap...
Ararat...
Cana...
and Toast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3660 8086 3671 8078 3663 8033 3638 8046
TIME...MOT...LOC 2042Z 293DEG 16KT 3660 8066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPThunderstorm Wind, Smyth
- When
- July 29, 3:58 PM EST
- Where
- Smyth County, 0.85 mi WNW of Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.836, -81.514
One tree was blown down by thunderstorm winds on Main Street.
Thunderstorm Wind, Wythe
- When
- July 29, 4:15 PM EST
- Where
- Wythe County, Wytheville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.950, -81.080
Numerous trees were blown down by thunderstorm winds.
Thunderstorm Wind, Bedford
- When
- July 29, 4:17 PM EST
- Where
- Bedford County, 1.08 mi ENE of Thaxton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.354, -79.611
Several trees and limbs were blown down by thunderstorm winds along Thaxton School Road.
Thunderstorm Wind, Smyth
- When
- July 29, 4:28 PM EST
- Where
- Smyth County, 0.38 mi ESE of Adwolf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.779, -81.573
One tree was blown down by thunderstorm winds on Thomas Bridge Road.
Thunderstorm Wind, Bedford
- When
- July 29, 4:28 PM EST
- Where
- Bedford County, 3.4 mi SSW of Bedford City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.284, -79.553
A couple of trees were blown down by thunderstorm winds on Big Easy Place.
Thunderstorm Wind, Floyd
- When
- July 29, 4:40 PM EST
- Where
- Floyd County, 0.55 mi E of Floyd
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -80.310
Thunderstorm winds blew down ten trees.
Thunderstorm Wind, Patrick
- When
- July 29, 4:40 PM EST
- Where
- Patrick County, 0.89 mi NE of Stuart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.270
Thunderstorm winds blew down five trees.
Thunderstorm Wind, Galax (C)
- When
- July 29, 4:40 PM EST
- Where
- Galax (C) County, 2.24 mi E of Galax
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.668, -80.880
Multiple trees were blown down by thunderstorm winds between Galax and Dugspur.
Thunderstorm Wind, Bedford
- When
- July 29, 4:49 PM EST
- Where
- Bedford County, 0.87 mi NE of Forest New London Ar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.278, -79.318
Over a dozen trees were blown down by thunderstorm winds on Bethel Church Road. Two sheds were destroyed by falling trees, along with one roof damaged by a falling tree.
Thunderstorm Wind, Patrick
- When
- July 29, 4:49 PM EST
- Where
- Patrick County, 0.69 mi S of Patrick Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.200
One tree was blown down by thunderstorm winds near Patrick Springs.
Thunderstorm Wind, Campbell
- When
- July 29, 4:50 PM EST
- Where
- Campbell County, 2.65 mi SW of Bedford Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -79.310
Thunderstorm winds blew down multiple trees, along with powerlines, a power pole and a transformer in the 3100 block of Evington Road.
Thunderstorm Wind, Campbell
- When
- July 29, 5:00 PM EST
- Where
- Campbell County, 2.82 mi E of Evington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.235, -79.229
One tree was blown down by thunderstorm winds on Arrington Drive.
Thunderstorm Wind, Buckingham
- When
- July 29, 5:03 PM EST to 5:08 PM EST
- Where
- Buckingham County, 3.02 mi SW of Toga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.470, -78.660
A few trees blown down by thunderstorm winds near Toga.
Thunderstorm Wind, Franklin
- When
- July 29, 5:11 PM EST
- Where
- Franklin County, 3.29 mi SW of Ferrum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.889, -80.065
One tree was blown down by thunderstorm winds on Ingramville Road.
Thunderstorm Wind, Campbell
- When
- July 29, 5:14 PM EST
- Where
- Campbell County, 0.13 mi ENE of Altavista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.121, -79.298
One tree was blown down on powerlines by thunderstorm winds on Lynch Road.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 5:17 PM EST
- Where
- Pittsylvania County, 1.38 mi N of Hurt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.100, -79.280
Two trees were blown down by thunderstorm winds in Altavista.
Thunderstorm Wind, Appomattox
- When
- July 29, 5:22 PM EST
- Where
- Appomattox County, 3.25 mi SE of Spout Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.312, -78.886
One tree was blown down by thunderstorm winds on Chilton Road.
Thunderstorm Wind, Campbell
- When
- July 29, 5:22 PM EST
- Where
- Campbell County, 3.79 mi NW of Spring Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 37.264, -78.984
One tree was blown down by thunderstorm winds on New Chapel Road.
Thunderstorm Wind, Appomattox
- When
- July 29, 5:26 PM EST
- Where
- Appomattox County, 3.07 mi WSW of Hixburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -78.723
Several large trees were snapped by thunderstorm winds near Suanee Creek Road.
Thunderstorm Wind, Franklin
- When
- July 29, 5:29 PM EST
- Where
- Franklin County, 1.99 mi E of Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.831, -79.944
One tree was blown down by thunderstorm winds.
Thunderstorm Wind, Campbell
- When
- July 29, 5:32 PM EST
- Where
- Campbell County, 2.82 mi SSW of Gladys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -79.090
One tree was blown down by thunderstorm winds on Long Island Road.
Thunderstorm Wind, Henry
- When
- July 29, 5:35 PM EST
- Where
- Henry County, 2.21 mi E of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.770, -79.940
Two trees were blown down by thunderstorm winds.
Thunderstorm Wind, Appomattox
- When
- July 29, 5:39 PM EST to 5:41 PM EST
- Where
- Appomattox County, 2.3 mi ENE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -78.740
Two trees were blown down by thunderstorm winds along Hixburg Road and Bowler Creek Road.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 5:45 PM EST to 5:46 PM EST
- Where
- Pittsylvania County, 1.1 mi W of Sandy Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.950, -79.550
Two trees were blown down by thunderstorm winds.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 5:45 PM EST to 5:46 PM EST
- Where
- Pittsylvania County, 0.88 mi NW of Sandy Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.960, -79.540
Two trees were blown down by thunderstorm winds near Ajax.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 5:48 PM EST
- Where
- Pittsylvania County, 2.98 mi NNE of Straightstone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.060, -79.110
One tree was blown down by thunderstorm winds on Straightstone Road.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 6:05 PM EST
- Where
- Pittsylvania County, Gretna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.950, -79.370
One tree and powerlines were blown down by thunderstorm winds along Vaden Drive.
Thunderstorm Wind, Charlotte
- When
- July 29, 6:13 PM EST
- Where
- Charlotte County, 0.69 mi N of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.060, -78.630
Two trees were blown down by thunderstorm winds.
Thunderstorm Wind, Pittsylvania
- When
- July 29, 6:20 PM EST
- Where
- Pittsylvania County, 2 mi NNE of Bachelors Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.627, -79.539
One tree was blown down by thunderstorm winds on River Ridge Road.
Thunderstorm Wind, Charlotte
- When
- July 29, 6:25 PM EST
- Where
- Charlotte County, 2.31 mi WNW of Saxe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.940, -78.710
A couple of trees were blown down by thunderstorm winds.
Thunderstorm Wind, Danville (C)
- When
- July 29, 6:36 PM EST
- Where
- Danville (C) County, 4.49 mi W of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.600, -79.470
Two trees were blown down by thunderstorm winds.
Thunderstorm Wind, Halifax
- When
- July 29, 6:37 PM EST
- Where
- Halifax County, 2.35 mi SSW of Leda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.872, -79.103
A couple of trees were blown down by thunderstorm winds on Leda Road.
Thunderstorm Wind, Halifax
- When
- July 29, 6:56 PM EST
- Where
- Halifax County, 0.58 mi N of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.708, -78.899
A couple of trees and some power lines were blown down by thunderstorm winds on Moore Street.
Thunderstorm Wind, Halifax
- When
- July 29, 7:11 PM EST
- Where
- Halifax County, 2.56 mi SSE of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.648, -78.857
A few trees were blown down by thunderstorm winds on Virgie Cole Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124221, 1124088, 1125300, 1124086, 1125304, 1124097, 1124099, 1125303, 1124108, 1124222, 1124094, 1124096, 1124226, 1124214, 1124209, 1124316, 1124212, 1124215, 1124306, 1124213, 1124298, 1124292, 1124308, 1124217, 1124312, 1124210, 1124310, 1124305, 1124211, 1124216, 1124219, 1125298, 1125299, 1124218.